Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Marquette, MI

July 21, 2016Gogebic County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2016, 4:38 AM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2016, 4:38 AM CDT (09:38 UTC)
Expired
Jul 21, 2016, 5:30 AM CDT
In force
52 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Gogebic County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 153 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:31 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:35 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 21, 3:35 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
435 AM EDT THU JUL 21 2016

.SHORT TERM...(Today and tonight)
Issued at 434 AM EDT THU JUL 21 2016

Forecast continues to be tricky, with a large portion of time
dedicated to keeping up with current trends and conditions over the
next several hours.

The large complex of thunderstorms, spanning from the international
border north of DLH into central MN, continues to push east, with
the strongest portion on the northern half of that line where the
cap is weakest. Short term models continue to do a poor job
initializing with this convection, so model forecasts are not a big
help. Think that the complex will shift east through the CWA while
gradually diminishing. Certainly will see potential for convection
along that line to be severe, particularly over the west where
instability/DCAPE is greatest. Significantly uncertain with how this
morning convection will play out toward the eastern side of the CWA.

Next question is how the ongoing convection will impact conditions
this afternoon/evening. A shortwave northeast of the CWA will drop a
cold front into western U.P. late this afternoon, which should be
able to develop at least scattered convection. The best convective
potential looks to be over north central Upper MI closer to the
larger scale ascent with the shortwave, but can't rule out precip
chances across the rest of the area. It does appear that ongoing
convection will clear in time for instability to rebuild, possibly
in the 2,000-4,000 J/kg range (large range given the uncertainty
involved). With around 40kts of effective shear, storms should have
no problem becoming organized. Large hail and damaging winds are the
primary hazards expected. Storms will clear out late this evening,
leaving a dry forecast by late tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 312 AM EDT THU JUL 21 2016

Nam shows a strong 500 mb ridge over the plains 12z Fri with a
shortwave north of Lake Superior that move east. A shortwave trough
over the Pacific NW will move over the top of the ridge into the
northern Rockies 12z Sat and head to the northern plains late Sat
night into Sun morning. Isentropic lift and moisture on I310K
surfaces appear across the cwa 12z Sun. Have Friday dry and slowed
pops on Sat down until late Sat afternoon in the west. Have the east
dry for Sat evening and then have pops in after midnight for all of
the cwa with likely pops across the west half of the cwa. Friday
looks really warm and bumped temperatures up a few degrees in some
places due to downslope winds and other change is have dew points
higher earlier in the morning...then bring dry air in slowly.
Otherwise, did not make too many changes to the going forecast.

In the extended, GFS and ECMWF show a 500 mb trough across south
central Canada into the northern Plains 12z Sun that moves a front
through the area on Sun. This trough remains into Mon. Sfc high
pressure is over the area on Tue with the front well south of the
area. Another trough moves into the northern MS river valley 12z Wed
and into the upper Great Lakes. Temperatures will be near normal for
this forecast period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 123 AM EDT THU JUL 21 2016

VFR to high end MVFR conditions are expected through much of the TAF
period. Details for this TAF issuance are difficult to pin down with
exact timing of any showers and thunderstorms as model agreement on
evolution of convection over the Plains is poor. Overall confidence
in any one solution is fairly low, but will include -SHRA and VCTS at
KIWD and KCMX for chances of showers and thunderstorms sliding in
from the west late tonight into Thu morning. VCSH for convection
possibly developing in the afternoon as a weak cold front passes
through the area.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 434 AM EDT THU JUL 21 2016

Aside from the strong convection moving into western Lake Superior
early this morning (see marine warnings/statements for more
details), expect winds to hold below 20 kts through the forecast
period under a relatively weak pressure gradient and high overwater
stability. Warm and humid air will flow across Lake Superior today,
which will allow fog to form, locally dense at times. More fog is
likely late in the weekend as another humid airmass moves over the
Upper Lakes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...07
AVIATION...Voss
MARINE...Titus
Hazardous weather outlook, Jul 21, 3:37 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
437 AM EDT THU JUL 21 2016

MIZ001>007-009>014-084-085-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS INTO THIS EVENING. SOME OF
THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING
WINDS AND VERY HEAVY RAINFALL.

HIGH TEMPERATURES IN THE UPPER 80S AND LOWER 90S THIS AFTERNOON AND
EARLY EVENING ALONG WITH VERY HUMID AIR WILL COMBINE TO PRODUCE HEAT
INDEX VALUES AS HIGH AS 95 TO 102 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THESE THUNDERSTORMS COULD BE STRONG TO SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

MORE THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER ARE APPRECIATED.

LSZ162-240>251-263>267-221200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS ACROSS ALL OF LAKE SUPERIOR
AND INTO THIS EVENING OVER THE EAST HALF. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. THERE COULD ALSO BE A SEICHE GENERATED BY THE STORMS ON LAKE
SUPERIOR.

THERE WILL BE MORE PATCHY DENSE FOG AWAY FROM THE WARMER NEARSHORE
WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THESE STORMS COULD BE SEVERE AND CAUSE GUSTY WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED.

LMZ221-248-250-221200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
437 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS THROUGH THIS EVENING. SOME OF
THE THUNDERSTORMS WILL BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. THERE COULD ALSO BE A SEICHE GENERATED FROM THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CAUSE GUSTY WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:11 AM CDTSpecial Marine WarningMQT94 min
Jul 21, 4:29 AM CDTSpecial Marine WarningMQT2 hr
Jul 21, 5:22 AM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon38 min
Jul 21, 5:46 AM CDTSevere Thunderstorm WarningMQTBaraga, Houghton, Iron59 min
Jul 21, 5:53 AM CDTSpecial Marine WarningMQT67 min
Jul 21, 6:14 AM CDTSevere Thunderstorm WarningMQTMarquette76 min
Jul 21, 6:26 AM CDTSevere Thunderstorm WarningMQTKeweenaw49 min
Jul 21, 6:32 AM CDTSpecial Marine WarningMQT118 min
Jul 21, 6:40 AM CDTSevere Thunderstorm WarningMQTDickinson65 min
Jul 21, 7:28 AM CDTSpecial Marine WarningMQT2 hr
Jul 21, 7:28 AM CDTSpecial Weather StatementMQTAlger, Delta, Menominee47 min
Jul 21, 7:35 AM CDTSpecial Marine WarningMQT85 min
Jul 21, 8:11 AM CDTSpecial Weather StatementMQTLuce, Schoolcraft79 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.